Tuesday, April 13, 2010

Nutrient Approaches for Bipolar and Ongoing Medication

Nutrient therapy does not preclude bipolar medications.
Orthomolecular therapists start therapy with whatever meds the patient is taking.

Decreasing meds is not the goal of nutrient treatment, but often occurs because, with therapeutic improvement, the specific dosage may no longer be medically indicated.
Eventually, as recovery emerges, this process may lead to complete withdrawal, but not necessarily (e.g., the brain may have become irreversibly adapted to the med).

But even when nutrients create definite improvement, orthomolecular therapists are generally very cautious when reducing meds
An uncalled for, or too rapid reduction, often triggers symptom flareups, engenders life-threatening risk, and usually leads to increased meds, perhaps hospitalization and, often, greater difficulty regaining previous improvements, i.e., the illness generally becomes less responsive to treatment.

So orthomolecular reductions typically involve  5-10% steps, usually only one med at a time.
These steps may take place over months, or even years.
The pace is generally dictated by the degree of therapeutic improvement and mood stability at each stage.
With each step, many orthomolecular physicians increase nutritional and other support, and closely monitor patient reactions.
If symptoms worsen, relevant nutrients and other support are increased, and an increase toward the previous med dose may be undertaken.

Reductions only occur if medically indicated:
1 Symptoms improving enough so the old dose is no longer relevant, or
2 Improving enough so medication effects become excessive (e.g., antipsychotics or anxiolytics overly suppressing mental activity), or
3 Adjustments as a mood episode ends (e.g., tapering of antidepressants after a depression resolves; and  antipsychotics or anxiolytics, after a mania; if indicated).
4 Meds are causing a medical emergency, or other dangerous medical situation.

WARNING: To reiterate, reducing bipolar meds poses a life-or-death risk, especially when done too quickly or when not indicated. Do not reduce meds without sufficient therapeutic support, and the guidance of a knowledgeable physician.
Thus, the risk of suicide in the first year or so after withdrawing from lithium (and most likely other mood stabilizers) is known to skyrocket to as great, or greater than before treatment began.
And if the pace is too rapid, or therapeutic support insufficient, reductions in antidepressants, antipsychotics, or  anxiolytics can lead to a particularly potent depression, mania, psychosis or anxiety, with attendant risk.

For more on nutrient therapy for bipolars, see my book, Natural Healing for Bipolar Disorder

No comments:

Post a Comment